Texas, 2008High Wind in Texas, April 30, 2008
April 30, 2008 · NWS MAF · 1 event in 1 county or zone
An upper level storm system located along the Rocky Mountains began to deepen as it quickly moved eastward. In advance of this feature, a surface low pressure system draped across west Texas strengthened.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system located along the Rocky Mountains began to deepen as it quickly moved eastward. In advance of this feature, a surface low pressure system draped across west Texas strengthened. The combination of the tightening pressure gradient across southeastern New Mexico and the Texas panhandle and increasing mid-level winds resulted in strong surface winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 10:24 PM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Apr 29, 10:24 PM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1224 AM CDT WED APR 30 2008
.AVIATION...
VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH THE NEXT 24 HOURS.
HOWEVER...WILL INCLUDE A LOW LEVEL WIND SHEAR GROUP OF 18050KT IN
THE KMAF TAF UNTIL 30/11Z OR SO WHEN LOW LEVEL WINDS WILL VEER AND
WEAKEN. SOUTHWEST WINDS WILL PICK UP AREAWIDE BY THIS
AFTERNOON GENERALLY IN THE 20-25KT RANGE...WITH OCCASIONAL GUSTS
OVER 30KT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 9 AM TO 9 PM MDT THURSDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 9 AM WEDNESDAY TO 3 AM MDT THURSDAY FOR
THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM 12 PM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 10 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
FIRE WEATHER WATCH FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 4 AM
CDT /3 AM MDT/ THURSDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 1 AM
CDT /MIDNIGHT MDT/ THURSDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
&&
99Hazardous weather outlook, Apr 30, 2:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CDT WED APR 30 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
450 AM CDT WED APR 30 2008 /350 AM MDT WED APR 30 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 75 MPH WILL
AFFECT THE GUADALUPE MOUNTAINS TODAY. A HIGH WIND WARNING IS IN
EFFECT THERE FROM 9 AM THIS MORNING UNTIL MIDNIGHT THURSDAY MDT.
SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS OF 50 TO 55 MPH WILL
AFFECT THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...VAN
HORN AREA AND DAVIS MOUNTAINS. THEREFORE...A WIND ADVISORY HAS BEEN
ISSUED FOR THESE AREAS FROM NOON UNTIL 8 PM CDT. IN ADDITION...
AREAS OF BLOWING DUST CAN ALSO BE EXPECTED IN MOST OF THESE
LOCATIONS.
VERY HIGH TO EXTREME FIRE DANGER WILL AFFECT THE GUADALUPE AND DAVIS
MOUNTAINS...ALL OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS
TODAY. WINDY CONDITIONS WILL COMBINE WITH SINGLE DIGIT RELATIVE
HUMIDITY AND CREATE VERY CRITICAL FIRE WEATHER CONDITIONS THAT WILL
PROMOTE RAPID FIRE GROWTH AND SPREAD. A RED FLAG WARNING IS IN
EFFECT FROM 10 AM THIS MORNING UNTIL 4 AM CDT THURSDAY MORNING.
CRITICAL FIRE WEATHER CONDITIONS WILL ALSO AFFECT MOST OF THE REST
OF WEST TEXAS TODAY...WHERE FIRE GROWTH AND SPREAD WILL ALSO BE A
PROBLEM DUE TO LOW RELATIVE HUMIDITY AND GUSTY SOUTHWEST WINDS. A
RED FLAG WARNING IS IN EFFECT FROM 10 AM UNTIL 10 PM CDT FOR THESE
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WINDS ARE EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS AGAIN
THURSDAY. A HIGH WIND WATCH HAS BEEN POSTED FOR THE GUADALUPE
MOUNTAINS THURSDAY. IN ADDITION...SOUTHWEST WINDS OF 25 TO 35 MPH
COULD AFFECT THE SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE
DAVIS MOUNTAINS...AND EASTWARD INTO THE PERMIAN BASIN THURSDAY
AFTERNOON.
FIRE CONCERNS WILL BE JUST AS GREAT THURSDAY...IF NOT MORE SO DUE TO
THE POSSIBILITY OF STRONGER WINDS AREAWIDE...LOW RELATIVE HUMIDITY
AND DRY FUELS. A FIRE WEATHER WATCH IS IN EFFECT THURSDAY FOR ALL
BUT THE BIG BEND REGION AND LOWER TRANS PECOS.
.SPOTTER INFORMATION STATEMENT...
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- April 30, 3:00 AM MST to 12:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
High winds began early in the morning through Guadalupe Peak. Speeds were mostly near 60 mph, with a brief period of gusts near 70 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$727,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$481,000 · 1 event
- Flood in Maine, April 30, 2008$192,000 · 1 event
- Wildfire in Colorado, April 30, 2008$30,000 · 1 event
- Heavy Snow and Winter Weather in Colorado, April 30, 20089 events
- High Wind in Arizona, April 30, 200854 kt wind · 3 events
- High Wind in New Mexico, April 30, 200853 kt wind · 2 events
- Wildfire in Texas, April 30, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105705.